How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Dog Veterinarian
Category: Dog
Satisfied Customers: 16142
Experience:  Over 20 years of experience as a veterinarian
49838867
Type Your Dog Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

He ate about half a bottle of advil, Ollie and 8 months, No

Customer Question

He ate about half a bottle of advil
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: Ollie and 8 months
JA: Is there anything else the Veterinarian should be aware of about Ollie?
Customer: No
Submitted: 5 months ago.
Category: Dog
Expert:  Dr. Kara replied 5 months ago.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help. Please give me a moment to review your concerns.

Customer: replied 5 months ago.
Hello
Expert:  Dr. Kara replied 5 months ago.

I am sorry to hear that Ollie ingested half a bottle of Advil (ibuprofen).

  1. How many tablets were in the whole bottle?
  2. What size (milligram) were the tablets?
  3. How much does Ollie weigh?
  4. How long ago did this occur?
  5. How is Ollie behaving now?
  6. Do you have new 3% hydrogen peroxide available?
  7. Is Ollie taking any medications currently?
Customer: replied 5 months ago.
It was a bottle of 200 milligrams and I believe it was 40 count . He did it about 40 minutes ago and he weighs about 65 lbs. He seems ok and no he's not on any medication
Customer: replied 5 months ago.
What should I do
Expert:  Dr. Kara replied 5 months ago.

Thank you very much for the additional information.

If he ate 20 of the 200mg size he ingested 4,000mgs.

At 65 pounds he is about 29.5kgs, so he ingested about 135.6mgs per kilogram of body weight (4000mg/29.5kg = 135.6mg/kg) which is a toxic amount.

From the ASPCA database:

◾25-125mg per kg of body weight – symptoms include vomiting, diarrhea, abdominal pain, loss of appetite, stomach ulcers;

◾more than 175mg per kg of body weight – the above symptoms plus blood in the stools, acute kidney failure;

◾more than 400mg per kg of body weight – the above symptoms plus seizures, coma, disorientation;

◾more than 600mg per kg of body weight – death.

Given the amount he ate I think you need to induce vomiting now and get the pills out.

To induce vomiting give 15mls or 1 tablespoon of 3% Hydrogen peroxide orally per 10 pounds of body weight (no more than 3 tablespoon even though he weighs more than 35 pounds),

then take him out and run him around to get the peroxide bubbling.

He needs to get rid of the toxin.

If no vomiting in 10 to 15 minutes repeat the dose.

You can give the peroxide directly or with a little canned food or bread chunks, ice cream or canned food.

After he vomits and empties his stomach to try and decrease acid production in his stomach and lessen any possible symptoms you can give either:

1) Pepcid ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours (two 10mg tabs for him)

OR

2) Prilosec (omeprazole) at a dose of one 20mg tablet per 40 to 80 pounds of body weight every 24 hours (one 20mg tab for him)

These are acid reducers that are found over the counter at the drug store. They should be given for a couple weeks to aid healing.

If his stomach seems at all upset to decrease the symptoms you can feed him a bland diet for the next several days. A homemade bland diet is a mix of 1/3 boiled minced white skinless chicken or lean boiled hamburger and 2/3 boiled white rice mixed with some low salt chicken broth to make it easy to lap up and swallow and get in plenty of fluids. Feed small meals frequently.

Things to watch for that mean trouble include vomiting, especially blood tinged, dark, black or tarry stools, or frank blood in the stools, lack of an appetite, increased water consumption and urination.

If you do not have peroxide or he doesn't vomit he needs to go to the emergency clinic to have vomiting induced.

Please let me know if you have any further questions.